Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The Gauss-Bonnet formula of polytopal manifolds and the characterization of embedded graphs with nonnegative curvature


Author: Beifang Chen
Journal: Proc. Amer. Math. Soc. 137 (2009), 1601-1611
MSC (2000): Primary 05C10, 52B70; Secondary 05C75, 57M15, 57N05, 57P99
DOI: https://doi.org/10.1090/S0002-9939-08-09739-6
Published electronically: November 20, 2008
MathSciNet review: 2470818
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M$ be a connected $ d$-manifold without boundary obtained from a (possibly infinite) collection $ \mathcal P$ of polytopes of $ {\mathbb{R}}^d$ by identifying them along isometric facets. Let $ V(M)$ be the set of vertices of $ M$. For each $ v\in V(M)$, define the discrete Gaussian curvature $ \kappa_M(v)$ as the normal angle-sum with sign, extended over all polytopes having $ v$ as a vertex. Our main result is as follows: If the absolute total curvature $ \sum_{v\in V(M)}\vert\kappa_M(v)\vert$ is finite, then the limiting curvature $ \kappa_M(p)$ for every end $ p\in\operatorname{End} M$ can be well-defined and the Gauss-Bonnet formula holds:

$\displaystyle \sum_{v\in V(M)\cup\operatorname{End} M}\kappa_M(v)=\chi(M). $

In particular, if $ G$ is a (possibly infinite) graph embedded in a $ 2$-manifold $ M$ without boundary such that every face has at least $ 3$ sides, and if the combinatorial curvature $ \Phi_G(v)\geq 0$ for all $ v\in V(G)$, then the number of vertices with nonvanishing curvature is finite. Furthermore, if $ G$ is finite, then $ M$ has four choices: sphere, torus, projective plane, and Klein bottle. If $ G$ is infinite, then $ M$ has three choices: cylinder without boundary, plane, and projective plane minus one point.


References [Enhancements On Off] (What's this?)

  • 1. A.D. Aleksandrov and V.A. Zalgaller, Intrinsic Geometry of Surfaces, Translations of Mathematical Monographs, vol. 15, Amer. Math. Soc., Providence, RI, 1967. MR 0216434 (35:7267)
  • 2. C.B. Allendoerfer and A. Weil, The Gauss-Bonnet theorem for Riemannian polyhedra, Trans. Amer. Math. Soc. 53 (1943), 101-129. MR 0007627 (4:169e)
  • 3. T. Banchoff, Critical points and curvature for embedded polyhedra, J. Diff. Geom. 1 (1967), 245-256. MR 0225327 (37:921)
  • 4. J. Cheeger and D.G. Ebin, Comparison Theorems in Riemannian Geometry, North-Holland Publishing Co., 1975. MR 0458335 (56:16538)
  • 5. J. Cheeger, W. Müller, and R. Schrader, On the curvature of piecewise flat spaces. Comm. Math. Phys. 92 (1984), 405-454. MR 734226 (85m:53037)
  • 6. B. Chen, The Gram-Sommerville and Gauss-Bonnet theorems and combinatorial geometric measures for noncompact polyhedra, Advances in Math. 91 (1992), 269-291. MR 1149626 (92m:52021)
  • 7. B. Chen and G. Chen, Gauss-Bonnet formula, finiteness condition, and characterizations of graphs embedded in surfaces, Graphs and Combin. 24 (2008), 159-183. MR 2410938
  • 8. M. DeVos and B. Mohar, An analogue of the Descartes-Euler formula for infinite graphs and Higuchi's conjecture, Trans. Amer. Math. Soc. 359 (2007), 3287-3300. MR 2299456 (2008e:05041)
  • 9. H. Groemer, On the extension of additive functionals on classes of convex sets, Pacific J. Math. 75 (1978), 397-410. MR 0513905 (58:24003)
  • 10. M. Gromov, Hyperbolic groups, Essays in group theory, S. M. Gersten (Editor), M.S.R.I. Publ. 8, Springer, 1987, pp. 75-263. MR 919829 (89e:20070)
  • 11. Y. Higuchi, Combinatorial curvature for planar graphs, J. Graph Theory 38 (2001), 220-229. MR 1864922 (2002i:05109)
  • 12. M. Ishida, Pseudo-curvature of a graph, Lecture at `Workshop on topological graph theory', Yokohama National University, 1990.
  • 13. P. McMullen, Non-linear angle-sum relations for polyhedral cones and polytopes, Math. Proc. Cambridge Philos. Soc. 78 (1975), 247-261. MR 0394436 (52:15238)
  • 14. S.B. Myers, Riemannian manifolds with positive mean curvature, Duke Math. J. 8 (1941), 401-404. MR 0004518 (3:18f)
  • 15. D. Stone, A combinatorial analogue of a theorem of Myers, Illinois J. Math. 20 (1976), 12-21. MR 0410602 (53:14350a)
  • 16. W. Woess, A note on tilings and strong isoperimetric inequality, Math. Proc. Camb. Phil. Soc. 124 (1998), 385-393. MR 1636552 (99f:52026)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 05C10, 52B70, 05C75, 57M15, 57N05, 57P99

Retrieve articles in all journals with MSC (2000): 05C10, 52B70, 05C75, 57M15, 57N05, 57P99


Additional Information

Beifang Chen
Affiliation: Department of Mathematics, Hong Kong University of Science and Technology, Clear Water Bay, Kowloon, Hong Kong
Email: mabfchen@ust.hk

DOI: https://doi.org/10.1090/S0002-9939-08-09739-6
Keywords: Discrete curvature, combinatorial curvature, Gauss-Bonnet formula, Euler relation, infinite graph, embedded graph, nonnegative curvature, finiteness theorem
Received by editor(s): March 2, 2007
Received by editor(s) in revised form: February 15, 2008, and July 6, 2008
Published electronically: November 20, 2008
Additional Notes: The author was supported in part by the RGC Competitive Earmarked Research Grants 600703 and 600506.
Communicated by: Jon G. Wolfson
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society